Advertisement

Pediatric Cardiology

, Volume 14, Issue 2, pp 116–118 | Cite as

Seizures due to lidocaine toxicity in a child during cardiac catheterization

  • C. Anthony Ryan
  • Murray Robertson
  • J. Yashu Coe
Case Reports

Summary

A 17-month-old boy developed grand mal seizures secondary to lidocaine toxicity during balloon dilatation of a congenital pulmonary valve stenosis. Lidocaine at 38 mg/kg (nine times the recommended maximum dose of 4.5 mg/kg) was administered during a 90-min period in order to optimize local anesthesia. This resulted in toxic serum lidocaine levels (8.7 mg/L; therapeutic range, 1.5–5 mg/L) at the time of seizures. Caution should be exercised with local anesthetics during invasive cardiac catheterizations. Hypercarbia (which lowers the seizure threshold to local anesthetics) should be avoided and the temptation to exceed the maximum recommended dose resisted.

Key Words

Lidocaine Toxicity Cardiac catheterization Seizures Child 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Antonelli D, Ben-Ami M, Weiss Z (1984) Sinus standstill following accidental lidocaine overdose.Am Heart J 107:1042–1044Google Scholar
  2. 2.
    Badui E, Garcia-Rubai D, Estanol B (1981) Inadvertent massive lidocaine overdose causing temporary complete heart block in myocardial infarction.Am Heart J 102:801–803Google Scholar
  3. 3.
    Cohn HE, Freed MD, Hellenbrand WF, Fyler DC (1985) Complications and mortality associated with cardiac catheterization in infants under one year: A prospective study.Pediatr Cardiol 6:123–131Google Scholar
  4. 4.
    de Jong RH, Wagman IH, Prince DA (1967) Effect of carbon dioxide on the cortical seizure threshold to lidocaine.Exp Neurol 17:221–232Google Scholar
  5. 5.
    Dettbarn WD (1962) The active form of local anesthetics.Biochem Biophys Acta 57:73–76Google Scholar
  6. 6.
    Firestone LL, Lebowitz PW, Cook CE (1988)Clinical anesthesia procedures of Massachusetts General Hospital, 3rd edn. Little, Brown and Co., Boston/Toronto, pp 185–191Google Scholar
  7. 7.
    Gilman AG, Goodman LS, Gilman A (1980)The pharmacologic basics of therapeutics, 6th edn. Macmillan, New York, pp 311–312Google Scholar
  8. 8.
    Jonville AP, Barbier P, Blond MH, Boscq M, Autret E, Breteau M (1990) Accidental lidocaine overdosage in an infant.Clin Toxicol 28:101–106Google Scholar
  9. 9.
    Mihaly GW, Moore RG, Thomas J, Triggs EJ, Thomas D, Shanks CA (1978) The pharmacokinetics and metabolism of the anilide local anesthetics in neonates.Eur J Clin Pharmacol 13:143–152Google Scholar
  10. 10.
    Mofenson HC, Caraccio TR, Miller H, Greensher J (1983) Lidocaine toxicity from topical mucosal application.Clin Pediatr 22:190–192Google Scholar
  11. 11.
    Olness KN (1986) Mypnotherapy in children—new approaches to solving common pediatric problems.Postgrad Med J 79:95–100Google Scholar
  12. 12.
    Palmisano JM, Meliones JN, Crowley DC, Martin JM, Truman KH, Krauzowicz BA, Rocchini AP (1991) Lidocaine toxicity after subcutaneous infiltration in children undergoing cardiac catheterization.Am J Cardiol 67:647–648Google Scholar
  13. 13.
    Rothstein P, Dornbusch J, Shaywitz BA (1982) Prolonged seizures associated with the use of viscous lidocaine.J Pediatr 101:461–462Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1993

Authors and Affiliations

  • C. Anthony Ryan
    • 1
  • Murray Robertson
    • 2
  • J. Yashu Coe
    • 2
  1. 1.Pediatric Intensive Care UnitUniversity of AlbertaEdmontonCanada
  2. 2.Division of Pediatric Cardiology, Department of Pediatrics, 2C300, Walter Mckenzie CentreUniversity of Alberta Hospitals, University of AlbertaEdmontonCanada

Personalised recommendations